Combined pill increases blood clot risk: review


Be aware but not “unduly alarmed” by increased risk of blood clots linked to combined hormonal contraceptives, says TGA

For women using one of the combined hormonal contraceptives currently available in Australia, a TGA review has found an increased risk of venous thromboembolism.

While the risk is increased it is still rare, says the TGA.

The risk of arterial thromboembolism including stroke or heart attack is also increased while using the medication, but is even rarer.

A review conducted by the Advisory Committee on the Safety of Medicines found evidence that the progestogen component in the pill is to blame, a conclusion that a separate review conducted by the European Medicines Agency also came to.

Based on the currently available data, the results showed that combined hormonal contraceptives containing the same amount of oestradiol can be ranked by risk of developing a blood clot according to their progestogen component as follows:

blood-clot-risk

The risk is also likely to be increased in women with other risk factors including:

  • Age >35 years;
  • Smoker;
  • BMI >30kg/m²;
  • Hereditary or acquired predisposition for blood clots;
  • Personal and family history of blood clots;
  • Immobilisation (e.g. following surgery or during long-haul air travel); and/or
  • Any one of several other risk factors

The TGA warns that combined hormonal contraceptives should not be used by anyone who has or is at risk of developing blood clot disorders.

However it reminds both health practitioners and patients that “it is important to be aware of the potential risk of blood clot disorders associated with [the drugs], but you should not be unduly alarmed”.

“Educate patients regarding the signs and symptoms of thromboembolic disorders,” the TGA advises.

These signs and symptoms include:

  • Swelling, pain and/or redness in a limb;
  • Shortness of breath or difficulty breathing;
  • Faster than usual or irregular heartbeat;
  • Chest pain or discomfort, often worse when breathing in or coughing;
  • Dizziness;
  • Feeling sweaty;
  • Nausea;
  • Sudden numbness, weakness or loss of movement in the face, arm or leg;
  • Sudden confusion, difficulty speaking, or difficulty understanding speech;
  • Sudden decrease, loss or blurring of vision; and
  • Sudden trouble walking, loss of balance or lack of coordination.

Prescribers should be aware of the following contraindications and risk factors. If any of the conditions appear for the first time during use, the combined hormonal contraceptive should be stopped immediately:

  • Venous thromboembolism;
  • Major surgery with prolonged immobilisation;
  • High risk of venous thromboembolism due to presence of multiple risk factors;
  • Current or history of arterial thromboembolism (e.g. myocardial infarction, stroke) or prodromal condition (e.g. angina pectoris or transient ischaemic attack);
  • Known hereditary or acquired predisposition;
  • History of migraine with focal neurological symptoms; and/or
  • Presence of multiple risk factors or one serious risk factor such as diabetes mellitus with vascular symptoms, severe hyptertension or severe dyslipoproteinaemia.

PI and CMI documents for combined hormonal contraceptives should be updated regarding blood clot risk to ensure clearer and more consistent information is provided across products, it says.

Previous Marie Ritchie honoured
Next You'll never walk (or transform your pharmacy) alone

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.